and this one
1: Eur J Clin Invest. 1998 Sep;28(9):695-700.Related Articles, Links
Relative hyperoxaluria, crystalluria and haematuria after megadose ingestion of vitamin C.
Auer BL, Auer D, Rodgers AL.
Department of Chemistry, University of Cape Town, South Africa.
BACKGROUND: Long-term or high-dosage consumption of vitamin C may play a role in calcium oxalate kidney stone formation. The present study was undertaken to determine the biochemical and physicochemical risk factors in a male subject who developed haematuria and calcium oxalate crystalluria after ingestion of large doses of ascorbic acid for 8 consecutive days. METHODS: Twenty-four-hour urine samples were collected before and during the ascorbic acid ingestion period as well as after the detection of haematuria. A special procedure was implemented for urine collections to allow for oxalate, ascorbate and other urinalysis. Oxalate was determined in the presence of EDTA to prevent in vitro conversion to ascorbic acid, whereas ascorbate itself was determined by manual titration in a redox method using the dye dichlorophenolindophenol. Urinalysis data were used to compute calcium oxalate relative supersaturations and Tiselius risk indices, whereas scanning electron microscopy was used to examine urinary deposits. RESULTS: Oxalate excretion increased by about 350% during ascorbate ingestion before haematuria. Ascorbate concentrations also increased dramatically but appeared to reach a plateau maximum. Increasing calcium excretion was accompanied by decreasing potassium and phosphate values. The calcium oxalate relative supersaturation and Tiselius risk index increased during vitamin C ingestion and large aggregates of calcium oxalate dihydrate crystals were observed by scanning electron microscopy immediately after the detection of haematuria. CONCLUSION: High percentage metabolic conversion of ascorbate to oxalate in this subject caused relative hyperoxaluria and crystalluria, the latter manifesting itself as haematuria. Clinicians need to be alerted to the potential dangers of large dose ingestion of vitamin C in some individuals.http://www.ncbi.nlm.nih.gov/entrez/q...=pubmed_docsum